Alert archive / Iowa / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 108, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 23, 2016, 2:20 PM CDT for Black Hawk County, Bremer County, Iowa. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2016, 2:20 PM CDT (19:20 UTC)
- Expired
- Jul 23, 2016, 3:00 PM CDT
- In force
- 40 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Black Hawk County, IA, Bremer County, IA
The radar
The Des Moines radar (KDMX), 145 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 2:40 PM CDT | TSTM WND DMG | 1 Ese Waterloo, IA | SEVERAL TREE BRANCHES DOWN IN THE VICINITY...UP TO 4 INCHES IN DIAMETER. TIME ESTIMATED BY RADAR. DELAYED REPORT FROM SATURDAY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 7.3 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2607 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 807 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
836
WUUS53 KDMX 231920
SVRDMX
IAC013-017-232000-
/O.NEW.KDMX.SV.W.0108.160723T1920Z-160723T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
220 PM CDT SAT JUL 23 2016
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL BLACK HAWK COUNTY IN NORTHEASTERN IOWA...
EASTERN BREMER COUNTY IN NORTHEASTERN IOWA...
* UNTIL 300 PM CDT
* AT 220 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER WATERLOO...
MOVING NORTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
WATERLOO...CEDAR FALLS...EVANSDALE...HUDSON...SUMNER...DENVER...ELK
RUN HEIGHTS...WATERLOO MUNICIPAL AIRPORT...CROSSROADS MALL...
UNI-DOME AND MCLEOD CENTER...DUNKERTON...READLYN...RAYMOND AND
GEORGE WYTH STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4236 9253 4247 9253 4247 9255 4250 9255
4291 9210 4291 9208 4248 9208
TIME...MOT...LOC 1920Z 236DEG 25KT 4251 9233
HAIL...1.00IN
WIND...60MPH
$$
SMALL2 follow-up statements
565
WWUS53 KDMX 231947
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
247 PM CDT SAT JUL 23 2016
IAC013-017-232000-
/O.CON.KDMX.SV.W.0108.000000T0000Z-160723T2000Z/
BLACK HAWK IA-BREMER IA-
247 PM CDT SAT JUL 23 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR CENTRAL BLACK HAWK AND EASTERN BREMER COUNTIES...
AT 247 PM CDT...THE LEADING EDGE OF A SEVERE THUNDERSTORM WAS
LOCATED NEAR FAIRBANK...OR 11 MILES WEST OF OELWEIN...MOVING
NORTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
WATERLOO...CEDAR FALLS...EVANSDALE...HUDSON...SUMNER...DENVER...ELK
RUN HEIGHTS...WATERLOO MUNICIPAL AIRPORT...CROSSROADS MALL...UNI-DOME
AND MCLEOD CENTER...DUNKERTON...READLYN...RAYMOND AND GEORGE WYTH
STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4247 9255 4250 9255 4290 9211 4291 9208
4248 9208 4236 9253 4247 9253
TIME...MOT...LOC 1947Z 236DEG 25KT 4262 9212
HAIL...1.00IN
WIND...60MPH
$$
SMALL293
WWUS53 KDMX 232001
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
301 PM CDT SAT JUL 23 2016
IAC013-017-232010-
/O.EXP.KDMX.SV.W.0108.000000T0000Z-160723T2000Z/
BLACK HAWK IA-BREMER IA-
301 PM CDT SAT JUL 23 2016
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BLACK HAWK AND EASTERN
BREMER COUNTIES HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER GUSTY
WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4247 9255 4250 9255 4290 9211 4291 9208
4248 9208 4236 9253 4247 9253
TIME...MOT...LOC 2000Z 236DEG 25KT 4267 9203
$$
SMALLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 12:40 PM CDT, 1 hour 40 minutes earlier.
Area forecast discussion, Jul 23, 12:40 PM CDT, 1 hour 40 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1240 PM CDT Sat Jul 23 2016 .SHORT TERM.../Today/ Issued at 340 AM CDT Sat Jul 23 2016 A large complex of showers and thunderstorms has been progressing slowly eastward across Nebraska overnight and is nearing the Missouri River valley. Ahead of this complex isolated showers and storms have developed across Iowa as anticipated. Most global models are not handling the Nebraska convection well, if they recognize it at all, but some of the high-resolution short-term models like the HRRR have a much better handle on it and continue to move it eastward, albeit with decreasing intensity, across our area through the morning hours to around midday. Have trended this way with a significant increase of POPs this morning, especially in our western and northwestern counties, as well as a lowering of temperatures to account for rain and cloud effects. This leaves the excessive heat warning looking a bit marginal, however with it being the fourth day of the event and with some warming expected yet this afternoon and evening, and a continuation of very high humidity, will leave the headline as is given that heat index values should still peak above 100 degrees. Later today, after the morning rainfall, uncertainty increases regarding the potential development of additional thunderstorms toward this evening. SPC has maintained a slight risk of severe weather across northern Iowa around this evening/tonight but it will be conditional on how the airmass recovers and where boundaries lie after the morning storms roll through. .LONG TERM.../Tonight through Friday/ Issued at 340 AM CDT Sat Jul 23 2016 Couple of challenges in the near term including continued thunder chances and temperatures. Tonight convection developing across the high plains will track across MN and Wisconsin with trailing thunderstorms developing into northern Iowa. With the main band of westerlies setting up north of us the balance of the stronger storms should remain over MN but there may be some entering northern Iowa late this evening. Over the rest of the area as the trough swings southwest a few isolated thunderstorms may develop along the wind shift though convergence will be rather meager with winds nearly parallel to the boundary...some isentropic lift over the boundary will also result in small chances for elevated convection in southern Iowa Sunday morning and spreading back farther north during the afternoon hours to near I80. The overall severe threat will drop by Sunday with only general thunder anticipated. Lows tonight will continue very warm with mid 70s south and upper 60s far north. Sunday H850 temperatures linger in the 20 to 25C range south. Despite weak northwest flow aloft and chances for convection highs will still push the 90 mark south of I80 with mid 80s over the far north. Cooler and drier air arrives by Sunday night northwest with lows falling into the lower 60s. Across the south mid to upper 60s will linger until Monday night. On Monday pleasant weather returns with high pressure in charge through Tuesday morning. As the high recedes into the Great Lakes return flow along with increased isentropic lift will result in increasing thunder chances west Tuesday afternoon and regionwide Tuesday night into Wednesday. Confidence in the extended begins to deteriorate as mesoscale processes begin to dominate the pattern through the end of the period. Generally...the frontal boundary dropping south tonight will linger over the mid Mississippi River Valley with short wave energy approaching from the northwest Tues night/Wed and again late Thursday into Friday. Though the models dont completely dry things out on Thursday...chances for thunder should drop between systems with the Tues night/Wed and Friday periods most likely being the preferred timeframe for more generous coverage. Highs cool to near seasonal normals in the mid 80s for highs and in the mid to upper 60s for lows. && .AVIATION.../For the 18Z TAFS through 18Z Sunday afternoon/ Issued at 1240 PM CDT Sat Jul 23 2016 Scattered showers and thunderstorms moving across Central Iowa this afternoon. The line may strengthen over Eastern Iowa mid to late afternoon. A few storms possible overnight though best potential is north into Minnesota. Breezy south winds today becoming northwest Sunday. && .DMX WATCHES/WARNINGS/ADVISORIES... Excessive Heat Warning until 7 PM CDT this evening for Adair- Adams-Appanoose-Audubon-Boone-Carroll-Cass-Clarke-Crawford- Dallas-Davis-Decatur-Greene-Guthrie-Jasper-Lucas-Madison-Mahaska- Marion-Marshall-Monroe-Polk-Poweshiek-Ringgold-Story-Tama-Taylor- Union-Wapello-Warren-Wayne. && SHORT TERM...Lee LONG TERM...REV AVIATION...Donavon
Hazardous weather outlook, Jul 23, 4:52 AM CDT, 9 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 452 AM CDT SAT JUL 23 2016 IAZ044>050-057>062-070>075-081>086-092>097-241000- CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE- DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION- MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD- DECATUR-WAYNE-APPANOOSE-DAVIS- 452 AM CDT SAT JUL 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT AN EXCESSIVE HEAT WARNING REMAINS IS IN EFFECT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY INTO TONIGHT NORTH OF HIGHWAY 30. DAMAGING WIND GUSTS AND LARGE HAIL WILL BE THE MAIN SEVERE THREATS...AND AN ISOLATED TORNADO CANNOT BE RULED OUT. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. ELSEWHERE THERE IS A MARGINAL RISK OF A SEVERE THUNDERSTORM TODAY AND TONIGHT. DAMAGING THUNDERSTORM WINDS AND LOCALLY HEAVY RAINFALL ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORM CHANCES RETURN LATE TUESDAY INTO EARLY THURSDAY AND AGAIN ON FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY OR TONIGHT NORTH OF HIGHWAY 30. IAZ004>007-015>017-023>028-033>039-241000- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK- 452 AM CDT SAT JUL 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY INTO TONIGHT NORTH OF HIGHWAY 30. DAMAGING WINDS GUSTS AND LARGE HAIL WILL BE THE MAIN SEVERE THREATS...AND AN ISOLATED TORNADO CANNOT BE RULED OUT. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORM CHANCES RETURN LATE TUESDAY INTO EARLY THURSDAY AND AGAIN ON FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY OR TONIGHT. REV
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 3:03 PM CDT | Special Weather Statement | DMX | Black Hawk | 57 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.